Illinois, 2016

Flash Flood in Illinois, July 28, 2016

July 28, 2016 · NWS ILX · 1 event in 1 county or zone

An isolated slow-moving thunderstorm dropped over 2 inches of rain in just 30 minutes in the town of Farmer City in DeWitt County. As a result of the heavy rain, a street in town became flooded and impassible.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An isolated slow-moving thunderstorm dropped over 2 inches of rain in just 30 minutes in the town of Farmer City in DeWitt County. As a result of the heavy rain, a street in town became flooded and impassible.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 28, 5:55 AM CST, 2 minutes earlier.

Area forecast discussion, Jul 28, 5:55 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
655 AM CDT THU JUL 28 2016

.SHORT TERM...(Today and tonight)
ISSUED AT 344 AM CDT Thu Jul 28 2016

Our forecast area remains between a couple of frontal boundaries. A
stationary front is lingering across southern IL, with a cold front
approaching from eastern Iowa and SW Wisconsin. The convective
initiation prior to the cold front arriving will be random and more
difficult to pin-point. Steering flow and the mid-levels is weak, so
storm motions have been slow and locally heavy rain has occurred
with any storms that have developed. High resolution models are
pointing toward an increase in storm coverage this afternoon mainly
tied to the arrival of the cold front from the northwest. Prior to
that, storms chances appear higher in our SE counties, due to
proximity to shortwaves moving along the stationary front across
southern IL. Active showers/storms near our western counties appear
poised to drift into our area early this morning. Therefore, have
trended an increase in PoPs today starting in the western and
southern portions of the CWA, then advanced the increasing PoPs east-
northeast this afternoon.

The timing of the cold frontal passage is difficult to discern in
the models, but based on surface wind projections, it looks to reach
I-55 by Noon, and push southeast of our counties by 6 pm. Will start
to decrease PoPs this evening from west to east, with only slight
chance PoPs in all counties after midnight.

Satellite images show we should see a period of sunshine this
morning before convection becomes more widespread and clouds thicken
and increase. We should see enough sun to support high temps
approaching the mid 80s in all areas. Lows tonight should remain on
the mild side, dropping close to minimum dewpoints in the mid to
upper 60s. Light fog will once again be expected late tonight.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 344 AM CDT Thu Jul 28 2016

Weak open wave aloft will keep shower and thunderstorm threat in the
region through Friday/into early Saturday morning, providing some
minimal lift to an already unstable airmass. Once the system moves
to the east a bit, showers will become more widely spread, but
likely linger through Saturday. Less so on Sunday, and more confined
to the southern tier of Illinois. High pressure ridge builds into
the eastern half of the CONUS, although its influence looks somewhat
weak this far west of the ridge axis. Monday  maintaining some
consistency with small disturbance moving into the region with
another round of precip, particularly to the south. Though forecast
for Tuesday had a drying trend previously, still have to concede the
potential mesoscale influences over a warm and moist airmass will
keep the shower and thunderstorm threat in place over a large part
of the Midwest through the forecast period.

Temps trending slightly cooler through the first half of the weekend
with the more northwesterly flow and the precip influence.  850mb
temps not moderating quite as much, and holes/breaks in the cloud
cover for the next couple days could result in some isolated warmer
temps.  After the first half of the weekend, the building heat in the
western half of the CONUS begins to shift, putting another warming
trend in place for Central Illinois for next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 642 AM CDT Thu Jul 28 2016

Locally dense fog and VV001 have developed around the SPI
terminal site. The VLIFR conditions should improve to MVFR and
then VFR by mid-morning.

Isolated showers/storms have developed between BMI and
CMI already this morning, with a storm track to the east. Have
used VCTS to cover those early TAF period storm chances. The
unstable and muggy airmass in place across central Illinois is
ripe for more storms as a cold front and upper level wave arrive
later this morning toward PIA. The cold front/upper wave and storm
chances will progress eastward this afternoon. All terminal sites
are expected to be affected by storms at some point during the day
today. Will continue with VCTS from late morning to mid afternoon
in all TAFs for the storm potential.

Outside of thunderstorms, VFR conditions should prevail across the
area. Patchy MVFR fog may develop later tonight, as very little
airmass change is expected behind the cold front. Winds should
remain light, with directions eventually becoming northwest this
evening behind the cold front.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Shimon
LONG TERM...HJS
AVIATION...Shimon
Hazardous weather outlook, Jul 28, 4:56 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
556 AM CDT THU JUL 28 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
556 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE THIS AFTERNOON AS A COLD FRONT ARRIVES
FROM THE NORTHWEST. SEVERE WEATHER IS NOT EXPECTED, BUT ANY STORM
MAY PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL LINGER ACROSS THE AREA THROUGH EARLY
NEXT WEEK. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW
OF THE STORMS COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL
FROM TIME TO TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SHIMON

The radar

The Lincoln radar (KILX), 61 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, De Witt

When
July 28, 5:57 AM CST to 8:00 AM CST
Where
De Witt County, Farmer City to 1 mi S of Farmer City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.250, -88.630

A street in the town of Farmer City became flooded and impassible after a slow-moving thunderstorm dropped over 2 inches of rain in just 30 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646990.